Hail, Adams
- When
- May 28, 6:25 PM MST to 6:28 PM MST
- Where
- Adams County, 6.8 mi SE of Shamrock
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -103.720
Strong to severe thunderstorms over the eastern plains during the early to mid evening hours. Storms built northwestward to the Greeley around where it dump hail and heavy rain causing flooding in parts of Greeley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong to severe thunderstorms over the eastern plains during the early to mid evening hours. Storms built northwestward to the Greeley around where it dump hail and heavy rain causing flooding in parts of Greeley. The downtown area and northeast parts of Greeley experience the heaviest rainfall and worst flooding. There was one death that is possibly is storm related. It was unknown at the time, and remains unclear, whether the cause or manner of the death was related in any way to the storm that occurred, the release from the coroner’s office said.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 5:31 PM MST, 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 631 PM MDT Tue May 28 2024 .KEY MESSAGES... - Scattered storms mainly over the Front Range and Palmer Divide continue until early evening. Storms may produce small hail and wind gusts up to 45 mph. - Higher afternoon thunderstorm potential on Wednesday, when a few severe storms will be possible, mainly for the rural plains. - Slightly cooler Thursday behind a cold front, with isolated to scattered afternoon showers/storms each day through at least Saturday. - Drier/warmer conditions favored as we near early next week, but details become more murky Sunday onwards. && .SHORT TERM /Through Wednesday/... Issued at 251 PM MDT Tue May 28 2024 Currently, a few showers and storms hover along the southern foothills and Palmer Divide which can be seen on reflectivity. Southwest flow aloft remains weak on ACARS soundings. Storms continue to pulse up and quickly end; this pattern will likely continue given the marginal amount of instability and shear this evening. A robust storm or two could produce small hail but majority of showers and storms should remain non-severe. Models and soundings indicate large DCAPE values near 1000-1200 J/kg which could lead to storms producing wind gusts up to 45 mph through tonight. Low temperatures increase for the lower elevations sitting a few degrees above normal; normal low temperatures are expected for the high country. Southwesterly flow increases aloft as the next shortwave trough arrives to northeast Colorado early Wednesday morning. Diurnal thunderstorms and showers are possible once more Wednesday afternoon across the region. CAMs favor a dryline initializing slightly east of the I-25 corridor. This set-up combined with the favorable conditions, bulk shear 30-35kts and MU CAPE between 700- 1000 J/kg, could lead to a few severe storms along the eastern plains starting late Wednesday afternoon through late Wednesday evening. && .LONG TERM /Wednesday night through Tuesday/... Issued at 251 PM MDT Tue May 28 2024 Thunderstorms will continue to progress eastward across the plains Wednesday evening and be east of the area by midnight. Then a cold front will move south across the area towards sunrise Thursday morning. High temperatures will be cooler Thursday with readings in to the upper 70s to around 80F over northeast Colorado. Moisture decreases as well for Thursday behind the front. In addition to less moisture and instability, soundings show the airmass will be capped as well. Better moisture and instability will reside over southeast Colorado where scattered thunderstorms are expected. The northern extent for showers and storms Thursday looks to be around or slightly south of I-70. However, the GFS shows it will be a little warmer than the other models show, with showers and storms overcoming any capping. Thus, will keep a slight chance for showers and storms over the northern parts of the area just in case the GFS is on to something. For Friday and the weekend, west to southwest flow aloft will prevail. Temperatures will slowly climb each day reaching the upper 80s by Sunday. Better instability and moisture are expected to be in place Friday for a round of scattered showers and thunderstorms. Models are hinting at a short wave trough moving across Colorado on Saturday. Expect an increase in showers and thunderstorms if this holds true. However, with this system several days away, timing and track of this wave will likely change. Models generally agree Sunday will be drier with subsidence and drying behind the trough. Upper level ridging begins to build over the Central and Southern Rockies early next week. This is expected to bring warm and dry conditions for Monday and Tuesday. && .AVIATION /00Z TAFS through 00Z Thursday/... Issued at 631 PM MDT Tue May 28 2024 For the next hour or two, there is a chance for a few showers/storms in the vicinity of the terminals. This may bring brief variable gusts up to 30 kts with any nearby storms. Tonight, winds at southerly drainage at 08-14 kts. Confidence in the winds decreases for Wednesday. This is because of the uncertainty in how the Denver cyclone sets up toward the afternoon. Winds may end up more easterly at DEN toward the afternoon as a result and light northerly at BJC. There is a low chance for scattered thunderstorm in the afternoon (< 30%). There will likely be some shower/storm activity around the terminals (at least DEN). This will bring the usual threat of brief variable gusts 25-35 kts with convective showers/storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AD LONG TERM...Meier AVIATION...Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1010 AM MDT Tue May 28 2024 COZ030>051-291615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1010 AM MDT Tue May 28 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms and showers are favored to develop late afternoon mainly along the southern foothills, Palmer Divide, and Lincoln county through tonight. These storms may produce small hail, and wind gusts up to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Afternoon and evening thunderstorms are expected Wednesday, some of which may be severe with mostly a hail and wind threat for the rural plains. There will be a lesser severe threat but continued isolated to scattered afternoon showers and thunderstorms Thursday into Friday, with a gradually drier pattern thereafter. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
430 PM MDT Tue May 28 2024
COZ046-282300-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
430 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LINCOLN COUNTY
THROUGH 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Limon, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 10369 3936 10373 3954 10347 3931 10337
TIME...MOT...LOC 2230Z 252DEG 13KT 3935 10367
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
441 PM MDT Tue May 28 2024
COZ047-282330-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
441 PM MDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 530 PM MDT...
At 441 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Hugo to 6 miles southwest of
Boyero to 7 miles east of Karval, or along a line extending from 26
miles southeast of Limon to 49 miles southwest of Stratton to 50
miles north of North La Junta. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boyero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3867 10350 3885 10350 3902 10356 3896 10316
3858 10317
TIME...MOT...LOC 2241Z 287DEG 22KT 3895 10342 3885 10332 3872 10339
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
520 PM MDT Tue May 28 2024
COZ047-282345-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
520 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 545 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Haswell, or 44 miles north of North La Junta, moving
south at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is occurring with this storm, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3868 10334 3871 10317 3853 10317 3852 10335
TIME...MOT...LOC 2320Z 345DEG 5KT 3859 10323
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
642 PM MDT Tue May 28 2024
COZ038-290115-
Larimer County Below 6000 Feet/Northwest Weld County CO-
642 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WELD COUNTY THROUGH
715 PM MDT...
At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 14 miles south of Cheyenne, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carr and Rockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4092 10447 4071 10469 4091 10494 4100 10485
4100 10468
TIME...MOT...LOC 0042Z 307DEG 13KT 4094 10480
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
718 PM MDT Tue May 28 2024
COZ038-290145-
Larimer County Below 6000 Feet/Northwest Weld County CO-
718 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WELD COUNTY THROUGH
745 PM MDT...
At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rockport, or 21 miles south of Cheyenne, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Purcell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4085 10480 4094 10469 4083 10437 4063 10461
TIME...MOT...LOC 0118Z 307DEG 13KT 4085 10468
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
720 PM MDT Tue May 28 2024
COZ045-049-290145-
Washington County CO-Central and East Adams and Arapahoe Counties CO-
720 PM MDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ARAPAHOE...
SOUTHWESTERN WASHINGTON AND EASTERN ADAMS COUNTIES THROUGH 745 PM
MDT...
At 720 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Last Chance, or 34 miles north of Limon, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Woodlin School, Last Chance, and Shamrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3976 10395 3997 10389 3983 10343 3962 10358
TIME...MOT...LOC 0120Z 122DEG 7KT 3976 10366
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HIRISThe Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
10 hail, 2 flood. Local standard time, as filed.
U.S. Highway 34 closed in both directions between county road 15 and county road 17 due to flooding.
Multiple road closures occurred downtown Greeley due to flooding. These included 9th and 10th streets between 10th avenue and 14th avenue, 11th avenue from 8th street to 11th street, and 8th avenue from 10th street to 12th street. As of June 10th, 279 personal properties and businesses have been included in the report (disaster declaration), as well as 77 government buildings and public infrastructure, totaling approximately $3.4 million in damages from the storm.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Weld | 2024-05-28 | 48 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171135, 1171136, 1171137, 1171138, 1171141, 1171140, 1171144, 1171143, 1171145, 1171146, 1171131, 1171134.